Alert archive / Mississippi / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 144, NWS Mobile, AL

September 27, 1996Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Sep 27, 1996, 4:00 PM CDT for Greene County, Mississippi. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 1996, 4:00 PM CDT (21:00 UTC)
Expired
Sep 27, 1996, 5:00 PM CDT
In force
60 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Greene County, MS

The radar

The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1996-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2849 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1996-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2849 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 272101
SVRMOB
MSC041-272200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT FRI SEP 27 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...GREENE COUNTY
 
AT 358 PM...A DEVELOPING SEVERE THUNDESTORM THUNDESTORM WAS LOCATED IN
EXTREME SOUTHEAST PERRY COUNTY MISSISSIPPI. THE STROM WAS MOVING
NORTHEAST AT 40 MPH AND WILL MOVE INTO GREENE COUNTY. THE STORM WILL
MOVE ACROSS GREENE COUNTY THROUGH 5 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 1:47 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 27, 1:47 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CDT FRI SEP 27 1996

ACTIVE WX AFTN AND EVE SHAPING UP AS STORM SYSTEM CONTS TO SPIN ACRS
NATIONS MID SXN. FA UNDER FAVORABLE LIFT AS DIFFLUENCE ALOFT
INCREASES AS 88D SHOWS WIDESPREAD CNVCTN BECOMING MORE APPARENT...
ESPECIALLY AS WE ENTER INTO AFTN HEATING. FA UNDER INFLUENCE OF
FAVORABLE RR REGION OF 20/30H JET STREAK EVE HRS AND MODELS SHOW
SQUALL LINE CONFIGURATION PASSING THRU FA LATE EVE...AROUND MIDNIGHT
INTO PREDAWN HOURS. ATTM...HAVE WORDED TAF AS SUCH FOR HEAVY
PREVAILING GROUP. CUD ALSO SEE SOME SVR AROUND AS WELL. QPF'S
INDICATE AMOUNTS GENERALLY FROM 1-2 INCHES...BUT CUD SEE MORE AS
FROPA PLUNGES INTO A DEEP...MOIST...UNSTABLE...TROPICAL AIRMASS.  WUD
NOT BE SURPRISED TO SEE AMOUNTS FROM 2-4 INCHES B4 ALL IS SAID AND
DONE. FAN/FWC WAY TO LOW FOR MY LIKING THRU SAT MORNING...SO WL BOOST
CONSIDERABLY GIVE RADAR TRENDS TO THE W. THERMAL GRADIENT AND FRNTL
WIND SHIFT LINE PASSES THRU MOB AROUND 12Z SAT AND 13/14Z FOR PNS.
WUD XPCT GENERAL RAINS TAPERING OFF FROM THE WEST LATE SAT
MORNING...AS SYSTEM AND ENERGY SHIFTS INTO SE STATES. A COOLER AND
DRIER AIRMASS SETTLES OVHD AS N/NWRLY FLOW TAKES OVER WITH SHFC RIDGG
BUILDING BEHIND FRONT SAT EVE AND SUN. UNTIL THEN GRAB THE
UMBRELLAS. |-)
(1) 73/77/57/78 +700
(2) 74/80/60/81 9700    GJM

In the hours before

Special weather statement, Sep 27, 10:03 AM CDT, 5 hours 57 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-272100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1000 AM CDT FRI SEP 27 1996

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT...

A WINTER-LIKE STORM SYSTEM WILL CONTINUE TO PUSH EAST OUT OF THE
SOUTHERN PLAINS AND INTO THE LOWER AND MID MISSISSIPPI RIVER VALLEYS
FRIDAY AFTERNOON AND EARLY SATURDAY MORNING.

AS THE STORM SYSTEM APPROACHES...SOUTHERLY WINDS WILL CONTINUE TO PUSH
A WARM...MOIST...UNSTABLE...TROPICAL AIRMASS NORTHWARD.  THIS SETS THE
STAGE FOR AN ACTIVE WEATHER PERIOD WITH NUMEROUS SHOWERS AND STORMS
DEVELOPING...BEGINNING FRIDAY AFTERNOON AND EXTENDING INTO THE
NIGHT-TIME HOURS.

SOME OF STORMS COULD BE SEVERE...PRODUCING WINDS IN EXCESS OF 55
MPH AND LARGE...DAMAGING HAIL. THE POSSIBLITY OF TORNADOES ALSO CANNOT
BE RULED OUT.  IN ADDITION...LOCALLY HEAVY RAINS FROM TWO TO AS HIGH AS
FOUR INCHES WILL LIKELY CAUSE RAPID WATER RISES IN POOR DRAINAGE AND
LOWER LYING AREAS THIS AFTERNOON AND TONIGHT.

FOR MARINE INTERESTS...SMALL CRAFT ADVISORIES ARE IN EFFECT AND
DEVELOPING OFFSHORE STORMS COULD NOT ONLY PRODUCE LOCALLY HEAVY
DOWNPOURS AND ROUGH SEAS...BUT ALSO WATERSPOUTS.

YOU XSHOULD BE ON THE LOOKOUT FOR RAPIDLY CHANGING
AND THREATENING WEATHER CONDITIONS AS THE WEEKEND APPROACHES...
STAYING TUNED FOR THE LATEST WEATHER UPDATES...WATCHES AND WARNINGS.

GJM

Nearby

Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.